Severe esophageal toxicity after thoracic radiation therapy for lung cancer associated with the human immunodeficiency virus: A case report and review of the literature

Bryan R. Leigh, Derick H Lau

Research output: Contribution to journalArticle

13 Citations (Scopus)

Abstract

This case report documents severe esophagitis and rapid esophageal stricture formation in a man infected with the human immunodeficiency virus (HIV) who was treated with standard thoracic irradiation for locally advanced non-small-cell lung cancer. Severe late esophageal toxicity is a rare complication of radiation therapy in patients who are HIV negative, but those who are HIV positive may be at increased risk. This article reviews the literature suggesting that HIV infection may lead to unusually severe radiation-induced mucosal injury. High-dose chest irradiation should be performed with caution in this group of patients.

Original languageEnglish (US)
Pages (from-to)479-481
Number of pages3
JournalAmerican Journal of Clinical Oncology: Cancer Clinical Trials
Volume21
Issue number5
DOIs
StatePublished - Oct 1998

Fingerprint

Lung Neoplasms
Radiotherapy
Thorax
HIV
Esophageal Stenosis
Esophagitis
Virus Diseases
Non-Small Cell Lung Carcinoma
Radiation
Wounds and Injuries

Keywords

  • Acquired immunodeficiency syndrome
  • Esophagitis
  • Human immunodeficiency virus
  • Lung cancer
  • Radiation therapy
  • Toxicity

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Cite this

@article{065365da3b924aa48043f968db34a992,
title = "Severe esophageal toxicity after thoracic radiation therapy for lung cancer associated with the human immunodeficiency virus: A case report and review of the literature",
abstract = "This case report documents severe esophagitis and rapid esophageal stricture formation in a man infected with the human immunodeficiency virus (HIV) who was treated with standard thoracic irradiation for locally advanced non-small-cell lung cancer. Severe late esophageal toxicity is a rare complication of radiation therapy in patients who are HIV negative, but those who are HIV positive may be at increased risk. This article reviews the literature suggesting that HIV infection may lead to unusually severe radiation-induced mucosal injury. High-dose chest irradiation should be performed with caution in this group of patients.",
keywords = "Acquired immunodeficiency syndrome, Esophagitis, Human immunodeficiency virus, Lung cancer, Radiation therapy, Toxicity",
author = "Leigh, {Bryan R.} and Lau, {Derick H}",
year = "1998",
month = "10",
doi = "10.1097/00000421-199810000-00012",
language = "English (US)",
volume = "21",
pages = "479--481",
journal = "American Journal of Clinical Oncology",
issn = "0277-3732",
publisher = "Lippincott Williams and Wilkins",
number = "5",

}

TY - JOUR

T1 - Severe esophageal toxicity after thoracic radiation therapy for lung cancer associated with the human immunodeficiency virus

T2 - A case report and review of the literature

AU - Leigh, Bryan R.

AU - Lau, Derick H

PY - 1998/10

Y1 - 1998/10

N2 - This case report documents severe esophagitis and rapid esophageal stricture formation in a man infected with the human immunodeficiency virus (HIV) who was treated with standard thoracic irradiation for locally advanced non-small-cell lung cancer. Severe late esophageal toxicity is a rare complication of radiation therapy in patients who are HIV negative, but those who are HIV positive may be at increased risk. This article reviews the literature suggesting that HIV infection may lead to unusually severe radiation-induced mucosal injury. High-dose chest irradiation should be performed with caution in this group of patients.

AB - This case report documents severe esophagitis and rapid esophageal stricture formation in a man infected with the human immunodeficiency virus (HIV) who was treated with standard thoracic irradiation for locally advanced non-small-cell lung cancer. Severe late esophageal toxicity is a rare complication of radiation therapy in patients who are HIV negative, but those who are HIV positive may be at increased risk. This article reviews the literature suggesting that HIV infection may lead to unusually severe radiation-induced mucosal injury. High-dose chest irradiation should be performed with caution in this group of patients.

KW - Acquired immunodeficiency syndrome

KW - Esophagitis

KW - Human immunodeficiency virus

KW - Lung cancer

KW - Radiation therapy

KW - Toxicity

UR - http://www.scopus.com/inward/record.url?scp=0031756002&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0031756002&partnerID=8YFLogxK

U2 - 10.1097/00000421-199810000-00012

DO - 10.1097/00000421-199810000-00012

M3 - Article

C2 - 9781604

AN - SCOPUS:0031756002

VL - 21

SP - 479

EP - 481

JO - American Journal of Clinical Oncology

JF - American Journal of Clinical Oncology

SN - 0277-3732

IS - 5

ER -